Nebraska, 2001

Damaging Wind in Nebraska, July 8, 2001

July 8, 2001 · NWS OAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 8, 2:15 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 8, 2:15 AM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
315 AM CDT SUN JUL 8 2001

PRIMARY FOCUS WILL REMAIN ON TWO ITEMS...VERY HOT TEMPERATURES OVER
SRN ZONES AND THREAT OF TSTMS.  EARLY MORNING SFC ANALYSIS SHOWED A
WEAK FRONT EXTENDING NEWD FROM LOW PRES OVER CO ACROSS SRN NE...AND
INTO A ANOTHER WEAK LOW IN SWRN IA.  FOR THE MOST PART...DEWPOINTS
REMAIN POOLED IN THE 70S OVER THE FORECAST AREA.  HIGHS YESTERDAY
AGAIN REACHED AROUND THE CENTURY MARK ACROSS SERN NE.  ETA HAS BEEN
DOING A VERY GOOD JOB WITH TEMPERATURES THE PAST FEW DAYS...AND IT
SEEMS LIKE IT WILL DO THE SAME AGAIN TODAY.  THICKNESS VALUES ARE
ONLY FORECAST TO DECREASE SLIGHTLY...WITH 850 MB TEMPERATURES ALSO
ABOUT THE SAME OR A DEGREE COOLER.  WILL ADJUST HEAT ADVISORY AREA
JUST SLIGHTLY.  NGM MOS APPEARS A FEW DEGREES TOO COOL IN THE NORTH
AND ABOUT 4 TO 6 DEGREES TOO COOL SOUTH.  SOME OF THE SWRN IA AWOS
SITES ARE NOTORIOUS FOR HIGH HEAT INDICES.  MAXIMUM VALUES OF 130
AT KSDA AND 124 AT KRDK YESTERDAY WERE WAY TO HIGH.  CONVECTION
WISE...EXPECT SHOWERS/THUNDERSTORMS TO MOVE EWD ACROSS THE NRN
ZONES...BUT WILL CARRY AT LEAST A CHANCE THROUGH THE CENTRAL PART OF
FCST AREA ALL TODAY.  SOUTH SHOULD REMAIN CAPPED.  00Z ETA OUTPUT
TRIED TO GENERATE PCPN THIS AFTERNOON IN IOWA...THEN ADVECT/DEVELOP
IT WEST INTO ERN NE.  NOT TOO SURE THAT WILL PAN OUT...BUT THIS IS
ANOTHER REASON TO KEEP POPS ALL DAY RATHER THAN TRYING TO CONFINE IT
JUST TO THE MORNING HOURS.  IT IS INTERESTING TO NOTE THAT THE 06Z
MESOETA QPF OUTPUT IS SIMILAR TO THE 00Z RUN IN DEVELOPING PCPN
WESTWARD INTO ERN NE.

OVERALL PATTERN DOES NOT CHANGE MUCH THE NEXT FEW DAYS...WITH THE
MONSOONAL MOISTURE MAKING ITS WAY AROUND THE NRN PERIPHERY OF THE
500 MB RIDGE.  BEST CHANCE OF PCPN FOR TONIGHT INTO MONDAY IS
IN THE NRN HALF OF THE AREA...THEN IN THE SRN ZONES MONDAY NIGHT.
LOW TEMPERATURES TNGT SHOULD BE A LITTLE COOLER THAN THOSE FROM
THIS MORNING...WITH HIGHS MONDAY A BIT COOLER THAN THOSE TODAY AS
SLIGHTLY COOLER AIR WORKS ITS WAY SOUTH.  MAY ADJUST THE TUESDAY
INTO SATURDAY FORECAST SLIGHTLY AFTER LOOKING OVER MRF OUTPUT.
FIRST DRAFT OF THE WORK ZONES WAS SENT.

.OMA...HEAT ADVISORY TODAY NEZ050>053-065>068-078-088>093 AND
      IAZ069-079-080-090-091

MILLER

In the hours before

Special weather statement, Jul 8, 4:00 AM CST, 55 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-081700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 AM CDT SUN JUL 8 2001

AN AREA OF THUNDERSTORMS WILL CONTINUE TO WORK ITS WAS EAST ACROSS
EASTERN NEBRASKA THIS MORNING.  A FEW OF THESE STORMS MAY PRODUCE
HAIL AND DAMAGING WINDS...ESPECIALLY FROM WEST OF NORFOLK AND
COLUMBUS TOWARD PENDER AND SCRIBNER.

THERE IS A SLIGHT RISK OF SEVERE STORMS OVER ALL OF THE AREA THIS
AFTERNOON AND TONIGHT.  UPPER LEVEL DISTURBANCES WILL CONTINUE TO
MOVE EAST THROUGH THE CENTRAL PLAINS THE NEXT 24 HOURS.  AT THIS
TIME...THE AREA MAINLY NORTH OF A LINE FROM DAVID CEITY TO OMAHA
AND RED OAK IOWA APPEARS TO HAVE THE GREATEST CHANCE OF
THUNDERSTORMS.  HOWEVER...A HOT...HUMID AND VERY UNSTABLE AIRMASS
WILL PERSIST OVER ALL OF THE REGION.

MILLER

The radar

The Omaha radar (KOAX), 115 km away, was scanning. The volume nearest the first event began at 10:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
July 8, 4:55 AM CST
Where
Wayne County, Wayne
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
42.233, -97.017

A thunderstorm wind gust estimated at around 60 mph blew part of a tree down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2001Every state in 2001This day in weather historyWarnings in Nebraska, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258590.